Alert archive / Utah / Hard Freeze Warnings in 2021

Hard Freeze Warning 7, NWS Salt Lake City, UT

October 14, 20215 counties in Utah

NWS Salt Lake City, UT issued this hard freeze warning at Oct 14, 2021, 2:41 PM MDT for 5 counties in Utah. It took effect at Oct 14, 2021, 9:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2021, 2:41 PM MDT (20:41 UTC)
In effect from
Oct 14, 2021, 9:00 PM MDT
Expired
Oct 15, 2021, 9:00 AM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT

Counties Duchesne County, UT, Emery County, UT, Garfield County, UT, Sevier County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 211 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WWUS75 KSLC 142041
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
241 PM MDT Thu Oct 14 2021

UTZ114-119-121-130-151500-
/O.NEW.KSLC.HZ.W.0007.211015T0300Z-211015T1500Z/
Western Uinta Basin-Sevier Valley-San Rafael Swell-
Western Canyonlands-
Including the cities of Duchesne, Roosevelt, Richfield, Salina, 
Green River, Goblin Valley, and Hanksville
241 PM MDT Thu Oct 14 2021

...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
MDT FRIDAY...

* WHAT...Sub-freezing temperatures between 18 and 28 degrees 
  expected.

* WHERE...Western Uinta Basin, Sevier Valley, San Rafael Swell 
  and Western Canyonlands.

* WHEN...From 9 PM this evening to 9 AM MDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold by covering
them up or bringing them indoors where possible. To prevent 
freezing and possible bursting of outdoor water pipes they should 
be wrapped, drained, or allowed to drip slowly. Those that have 
in- ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
938 
WWUS75 KSLC 151456
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
856 AM MDT Fri Oct 15 2021

UTZ114-119-121-130-151600-
/O.EXP.KSLC.HZ.W.0007.000000T0000Z-211015T1500Z/
Western Uinta Basin-Sevier Valley-San Rafael Swell-
Western Canyonlands-
Including the cities of Duchesne, Roosevelt, Richfield, Salina, 
Green River, Goblin Valley, and Hanksville
856 AM MDT Fri Oct 15 2021

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

Temperatures have risen above 28 degrees and no longer pose a
threat to agriculture interests this morning. Therefore, this
warning will expire at 9 am. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this hard freeze warning went out at Oct 14, 9:33 AM MDT, 5 hours 8 minutes earlier.

Area forecast discussion, Oct 14, 9:33 AM MDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
933 AM MDT Thu Oct 14 2021

.UPDATE...
Small forecast tweaks this morning to increase PoPs in the near
term with showers moving through and adjust snow levels closer to
observed values. Some snow has been observed mixed in with rain in
heavier showers as low as the valley floors, but p-type remains
heavily rate dependent at these lower elevations. Above about 5000
feet, precipitation has been more reliably snow although
accumulations continue to struggle on the still warmer surface
temperatures. The only potential for travel impacts will remain
at the highest mountain routes like the upper Cottonwoods, and
briefly for mid elevation mountain routes where higher
precipitation rates are realized. For the remainder of the
morning, the area to watch will be generally along the east bench
from around Bountiful through Sandy, but more so over mountain
routes like Parley's and the Cottonwood Canyons, with lake
enhanced showers briefly developing through midday.

&&

.SYNOPSIS...Another cold system will cross the state tonight into
Thursday afternoon bringing a round of showers. Upper level
ridging will build across the region in the wake of this system
into the weekend. Another area of low pressure may track through
the area Monday.

&&

.SHORT TERM (Through 12Z/6AM MDT Sunday)...
An upper level trough is currently traversing Utah and SW Wyoming
early this morning while undergoing modest amplification. Broad-
scale lift is in place across northern UT and SW WY thanks to
left-exit region jet dynamics as a ~105kt jet streak noses into
northern NV -- along with PV advection. The trough axis remains on
track to slide across the Wasatch Front by sunrise. In the wake
of the trough axis, mid-level flow will back to the NW, aligned
along the long axis of the Great Salt Lake as well as Utah Lake.
This will increase residence time of parcels as they propagate
above the lake. 700mb temperatures are forecast to be slightly
warmer than previously progged -- or around -8C. This is still
near all- time record lows for the date, however. Combined with
lake surface temperatures around 10C, lake to 700mb delta Ts of
near 20C will develop this morning. This will activate a lake-
effect precipitation response. High resolution convective-allowing
models are all reasonably clustered around the idea of sliding a
shortwave southeastward across northern Utah this morning as well.
When we add all of these ingredients together, we get increasing
shower activity through the morning across northern Utah with a
clear lake effect response beginning between 13Z-14Z (7-8AM)
downwind of the Great Salt Lake. High resolution guidance varies
greatly on the orientation and evolution of the band this morning,
so its exact placement is in question. The band may impact areas
from Bountiful to the Oquirrhs and adjacent west side of the Salt
Lake Valley. Another question mark is precipitation types in the
lowest elevation areas of the valleys. HRRR and 3km NAM forecast
soundings both suggest p-type will remain all rain at KSLC,
however if heavier rates are able to dynamically cool the boundary
layer, think a mix of rain/snow or complete, brief changeover
remains in play. Locations generally at or above 5,000ft elevation
are forecast to receive precipitation mainly in the form of snow.
Here, 1-4" of snow will be possible. Snowfall totals will be
highly variable in space and could change depending upon the
ultimate position of the most intense banding, which remains
uncertain.

Locally heavy snow is a possibility this morning across Parley's,
the Cottonwoods and high elevation areas generally along/south of
I-80, where 1-2 hours of 1"/hr snowfall rates appear to be a
distinct possibility, mainly between 8AM-10AM. Difficult driving
conditions will be possible. Not to be outdone, a NW-SE oriented
band of lake enhanced precipitation will likely develop downwind
of Utah Lake as well, impacting areas between Payson and Provo.
Here, mainly all snow is favored for elevations above 5,000 feet
as well.

This afternoon, cold, cyclonic flow will persist. Lake
effect/enhanced bands will become more diffuse and showery as the
boundary layer warms. Expect rain and snow showers to develop as
far south as the central mountains by this afternoon as well as
the modest trough amplification continues. Snow levels are
forecast to hover around 6,000 feet in this area. Shower activity
is forecast to quickly dwindle around sunset with both the loss of
daytime heating and dynamical support as the trough slides east of
the area.

Freezing conditions remain a possibility across the Wasatch Front
Friday morning, and will be ultimately dependent upon the extent
of cloud cover. While skies are forecast to gradually clear
Thursday night, some lingering low-level clouds may linger,
especially downwind of the Great Salt and Utah Lakes. Latest NBM
probability of exceedance indicates a 54% chance of reaching 32 in
SLC Friday morning, and a 14% chance of temperatures reaching 28.
The low temperature forecast during this time has risen by 1-2
degrees vs. earlier forecasts. Nonetheless, a Hard Freeze Warning
will garner some consideration. Farther north, hard freeze
conditions appear more probable across the Northern Wasatch
Front, with a 52% chance that Ogden will reach 28 degrees Friday
morning.

A ridge of high pressure will build into the area on Saturday,
bringing quiescent conditions along with a gradual warming trend.
Temperatures are forecast to rise to withing roughly 5 degrees
below seasonal normals across northern UT and SW Wyoming, and
remain generally 5-10 degrees below seasonal normals across
southern UT.

.LONG TERM (After 12Z/6AM MDT Sunday)...
A stout ridge in place over the weekend will continue to bring
seasonable temperatures across Utah and southwest Wyoming while
maintaining dry conditions area-wide. Going forward, a once
mundane looking split flow has begun trending toward a more
organized longwave trough progressing over the Great Basin region
by the Monday/Tuesday timeframe. There does still appear to be
some disagreement among deterministic and ensemble guidance on the
overall phase and strength of this trough. On one hand, the
deterministic ECMWF supports a glancing blow from this trough that
would favor precipitation for far northern Utah. On the other
hand, the deterministic GFS supports a much more direct impact
from the trough with precipitation favored as far south as the
I-70/I-15 junction region. In general, best chances for
precipitation look to be from about Ogden northward, but overall
chances remain fairly low. Current model trends keep the advected
airmass on the "warmer" side, with H7 temperatures falling into
the - 3C to -5C range which should only support snowfall along the
mountainous terrain and higher elevation valley areas... all
other areas rain. Have maintained a cooling trend into Monday and
Tuesday, with temperatures bottoming out around 10F below normal
across the northern half of the area.

Shortly after this trough progresses through the region, ensemble
guidance is in good agreement of building a ridge over the western
U.S. Per latest guidance, this ridge looks to stick around through
day 7. The net effect of this ridge across the region will allow
temperatures to rise to right around climatological normals for this
time of year, if not slightly below, with dry conditions prevailing.

&&

.AVIATION...KSLC...Predominantly VFR conditions are expected to prevail
through ~12-13Z this morning. Rain shower development is expected
to increase through the morning, with direct impacts anticipated
after 12Z. There is a 30% chance that lake enhanced snow showers
make impacts to the KSLC terminal after ~13Z, with snow rates up
to 1"/hr and low end MVFR conditions possible. Minimal
accumulations are expected on tarmac. Otherwise, south winds will
remain in place through ~15Z, becoming northerly thereafter. There
is a 30% chance that winds shift to the north between 11-13Z.

REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers are expected
to develop from KPVU to KLGU through ~19Z, with most focus around
KSLC terminal and surrounding valley/terrain. There is a 30% chance
of experiencing low end MVFR conditions in these showers due to
snowfall reducing VIS. CIGs are expected to generally remain 4kft
and above across the aforementioned area, however, localized MVFR
CIGs will be possible. Otherwise, VFR conditions are expected to
prevail for areas south of KPVU.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

UPDATE...Church
SHORT TERM...ADeSmet
LONG TERM...Webber
AVIATION...Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 14, 4:33 AM MDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
433 AM MDT Thu Oct 14 2021

UTZ101>131-WYZ021-151045-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
433 AM MDT Thu Oct 14 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Another disturbance will bring snow showers and the potential for
winter driving conditions to portions of northern Utah, SW
Wyoming and Utah's central mountains today, especially near and
above 5,000 feet elevation. Brief, local heavy snow showers will
be possible across the Wasatch, especially this morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Freezing temperatures are possible across urban areas of Weber,
Davis, Salt Lake and Utah counties Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Hard Freeze Warnings in Utah, 2021Every hard freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.